Alert archive / Arizona / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 158, NWS Tucson, AZ

September 15, 2011Cochise County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Sep 15, 2011, 3:16 PM MST for Cochise County, Arizona. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 15, 2011, 3:16 PM MST (22:16 UTC)
Expired
Sep 15, 2011, 4:00 PM MST
In force
44 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 119 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 10.3 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2011-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 927 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2011-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
927 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
1450 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

666 
WUUS55 KTWC 152216
SVRTWC
AZC003-152300-
/O.NEW.KTWC.SV.W.0158.110915T2216Z-110915T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
316 PM MST THU SEP 15 2011

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN COCHISE COUNTY IN SOUTHEAST ARIZONA...

* UNTIL 400 PM MST

* AT 312 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES SOUTH OF BOWIE...OR 21
  MILES EAST OF WILLCOX...AND MOVING NORTHEAST AT 15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SAN
  SIMON AND AREAS OF INTERSTATE 10 EAST OF WILLCOX.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...
LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM.

&&

LAT...LON 3242 10962 3242 10906 3219 10913 3205 10953
      3219 10976
TIME...MOT...LOC 2215Z 228DEG 16KT 3224 10946

$$

MEYER
1 follow-up statement
539 
WWUS55 KTWC 152227
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
327 PM MST THU SEP 15 2011

AZC003-152300-
/O.CON.KTWC.SV.W.0158.000000T0000Z-110915T2300Z/
COCHISE AZ-
327 PM MST THU SEP 15 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MST
FOR NORTHEASTERN COCHISE COUNTY...

AT 322 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS 
LOCATED NEAR BOWIE AND INTERSTATE 10...OR 19 MILES EAST OF 
WILLCOX...MOVING NORTHEAST AT 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 70 MPH...
LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM.

&&

LAT...LON 3242 10962 3242 10906 3219 10913 3205 10953
      3219 10976
TIME...MOT...LOC 2227Z 228DEG 16KT 3231 10948

$$

MEYER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 15, 2:20 PM MST, 56 minutes earlier.

Area forecast discussion, Sep 15, 2:20 PM MST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
220 PM MST THU SEP 15 2011

.SYNOPSIS...ENOUGH MOISTURE FOR SCATTERED THUNDERSTORMS FROM TUCSON
EASTWARD THIS EVENING THEN ISOLATED THUNDERSTORMS FRIDAY AFTERNOON
AND FRIDAY EVENING. DRY CONDITIONS WILL OCCUR STARTING SATURDAY AND
CONTINUING INTO EARLY NEXT WEEK.

&&

.DISCUSSION...SCATTERED TO NUMEROUS THUNDERSTORMS ONGOING FROM
TUCSON EWD WITH MOSTLY CLEAR SKIES ACROSS WRN PIMA COUNTY.
CONDITIONS WILL STILL BE FAVORABLE DURING THE NEXT SEVERAL HOURS FOR
HEAVY RAINFALL...STRONG GUSTY WINDS AND SMALL HAIL. THUS HAVE
INCLUDED THIS NOTION IN THE GRIDDED DATA WEATHER FIELD AND THE
ASSOCIATED TEXT PRODUCTS FROM TUCSON EWD/SWD INTO EARLY THIS EVENING.

OTHERWISE...SCATTERED SHOWERS/TSTMS FROM TUCSON EWD/SWD THIS EVENING
AND DRY CONDITIONS ACROSS WRN PIMA COUNTY. WILL MAINTAIN A SLIGHT
CHANCE OF SHOWERS/TSTMS LATE TONIGHT FROM TUCSON EWD/SWD WITH DRY
CONDITIONS ACROSS WRN SECTIONS.

15/12Z NAM/GFS/ECMWF IN GENERAL AGREEMENT THAT MOISTURE WILL REMAIN
ADEQUATE TO MERIT ISOLATED SHOWERS/TSTMS FROM TUCSON EWD FRIDAY
AFTERNOON/EVENING. WILL MAINTAIN PRECIP-FREE CONDITIONS ACROSS WRN
PIMA COUNTY. AT THIS TIME APPEARS THAT DRY CONDTIONS WILL THEN OCCUR
AREA-WIDE LATE FRI NIGHT. DRY CONDITIONS TO THEN PREVAIL SAT-TUE
UNDER HIGH PRESSURE ALOFT.

WED-THUR...HAVE INTRODUCED A SLIGHT CHANCE OF SHOWERS/TSTMS ACROSS
THE WHITE MOUNTAINS WED AS MOISTURE IS PROGGED TO INCREASE NEAR THE
SE AZ/SW NM BORDER. FOR NOW WILL MAINTAIN DRY CONDITIONS ELSEWHERE.
BY THUR...LOWER AND MID-LEVEL SELY FLOW EXPECTED TO ADVECT DEEPER
MOISTURE WWD ACROSS MUCH OF THE AREA. THUS...HAVE DEPICTED A SLIGHT
CHANCE OF SHOWERS/TSTMS FROM TUCSON EWD/SWD THUR AFTERNOON...AND
CONTINUED DRY CONDITIONS ACROSS WRN PIMA COUNTY.

HIGH TEMPS FRI TO AVERAGE ABOUT 5 DEGS F BELOW NORMAL. DEGREE OR TWO
OF DAILY WARMING SAT-TUE AS DRIER REGIME PREVAILS.

&&

.AVIATION...SCT TSRA/SHRA KTUS VICINITY EWD/SWD THRU THIS EVENING
THEN BULK OF PRECIP ENDING BY 12Z FRIDAY. ISOLD TSRA/SHRA KTUS
VICINITY EWD 18Z-23Z FRIDAY WITH DRY CONDITIONS WEST OF KTUS.
OTHERWISE...FEW-BKN CLOUDS AT 8-12K FT AGL AND SURFACE WIND
GENERALLY LESS THAN 10 KTS THRU FRIDAY AFTERNOON. AVIATION
DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...EXPECT SCATTERED THUNDERSTORMS THIS EVENING THEN
ISOLATED THUNDERSTORMS MAINLY FROM TUCSON EASTWARD FRIDAY AFTERNOON
AND FRIDAY EVENING. DRY CONDITIONS ARE FORECAST SATURDAY THROUGH
TUESDAY. INCREASING MOISTURE WILL LEAD TO A SLIGHT CHANCE OF
THUNDERSTORMS ACROSS THE WHITE MOUNTAINS WEDNESDAY.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

BF

WEATHER.GOV/TUCSON
Hazardous weather outlook, Sep 15, 8:29 AM MST, 6 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
829 AM MST THU SEP 15 2011

AZZ510>513-160600-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
829 AM MST THU SEP 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

EXPECT SCATTERED THUNDERSTORMS TODAY AND TONIGHT. LOCALLY HEAVY
RAINFALL AND GUSTY WINDS WILL ACCOMPANY THE STRONGER THUNDERSTORMS.
PLEASE NOTE THAT EVEN MODERATE RAINFALL OVER THE RECENT BURN AREAS
COULD RESULT IN FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT CHANCE OF MAINLY AFTERNOON AND EVENING
THUNDERSTORMS FRIDAY. DRY CONDITIONS ARE EXPECTED SATURDAY THROUGH
WEDNESDAY. PLEASE NOTE THAT EVEN MODERATE RAINFALL OVER THE
RECENT BURN AREAS COULD RESULT IN FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ502>509-514-515-160600-
TOHONO O'ODHAM NATION-UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-
TUCSON METRO AREA-SOUTH CENTRAL PINAL COUNTY-
SOUTHEAST PINAL COUNTY-UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS-
829 AM MST THU SEP 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

EXPECT ISOLATED TO SCATTERED THUNDERSTORMS TODAY AND TONIGHT.
LOCALLY HEAVY RAINFALL AND GUSTY WINDS WILL ACCOMPANY THE STRONGER
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

DRY CONDITIONS ARE EXPECTED FRIDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ501-160600-
WESTERN PIMA COUNTY-
829 AM MST THU SEP 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

DRY CONDITIONS WILL PREVAIL TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

DRY CONDITIONS WILL PREVAIL FRIDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

In the hours before

Local storm report, Sep 15, 2:21 PM MST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
221 PM MST THU SEP 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             DAVIS-MONTHAN AIR FORCE 32.18N 110.87W
09/15/2011  E0.75 INCH       PIMA               AZ   OTHER FEDERAL

&&

EVENT NUMBER TWC1100120

RSM
Local storm report, Sep 15, 2:56 PM MST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
256 PM MST THU SEP 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     FLASH FLOOD      2 NE TUCSON INTERNATION 32.15N 110.92W
09/15/2011                   PIMA               AZ   FIRE DEPT/RESCUE

            SWIFT WATER RESCUE NEAR BENSON HIGHWAY AND PALO VERDE.
            WATER 2 TO 3 FEET DEEP.

&&

EVENT NUMBER TWC1100122

KD

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 5:46 PM MSTSevere Thunderstorm WarningTWCPinal44 min
Sep 14, 6:23 PM MSTSevere Thunderstorm WarningTWCPinal52 min
Sep 14, 7:14 PM MSTSpecial Weather StatementTWC31 min
Sep 15, 3:22 AM MSTSevere Thunderstorm WarningTWCGraham27 min
Sep 15, 12:31 PM MSTSevere Thunderstorm WarningTWCGraham, Pinal29 min
Sep 15, 1:08 PM MSTAreal Flood AdvisoryTWCCochise, Pima3 hr
Sep 15, 1:18 PM MSTSevere Thunderstorm WarningTWCPima57 min
Sep 15, 1:33 PM MSTFlash Flood WarningTWCPima117 min
Sep 15, 3:25 PM MSTFlash Flood WarningTWCPima110 min
Sep 15, 3:35 PM MSTSpecial Weather StatementTWCGreenlee40 min
Sep 15, 3:53 PM MSTSevere Thunderstorm WarningTWCCochise, Graham, Greenlee37 min
Sep 15, 4:14 PM MSTAreal Flood AdvisoryTWCCochise, Graham, Greenlee2 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.